Hail, Marathon
- When
- April 24, 4:25 AM CST
- Where
- Marathon County, 10 mi SE of Wausau
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.867, -89.483
Thunderstorms dropped some large hail as they moved across central Wisconsin during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms dropped some large hail as they moved across central Wisconsin during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 3:00 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT WED APR 24 2002 LOW LEVEL JET HAS KICKED OVER THUNDERSTORMS ACROSS CENTRAL AND NORTHWEST WISCONSIN DURING THE PAST HOUR. SOME OF THESE STORM ARE QUITE INTENSE AND WILL NEED TO BE WATCHED. OTHERWISE...THE COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND SHARP COLD FRONT WILL SWEEP ACROSS THE GRB CWA TODAY. EXPECT HIGHS IN MOST LOCATIONS TO OCCUR LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN FALL DURING THE REMAINDER OF THE AFTERNOON. WILL CONTINUE THE PERIODS OF SHOWERS AND THUNDERSTORMS FOR TODAY...AND WILL BUMP UP HIGH TEMPERATURES ACROSS MUCH OF THE CWA BASED ON CURRENT TRENDS AHEAD OF THE FRONT. EXPECT WINDY CONDITIONS TO DEVELOP THIS MORNING AND SHOULD BECOME STRONGER BEHIND SYSTEM MOVING THROUGH TODAY. DO NOT THINK A WIND ADVISORY WILL BE NEEDED FOR TODAY AS SUSTAINED WINDS SHOULD REMAIN IN THE 20 TO 25 MPH RANGE. DO EXPECT TO SEE SOME GUSTS APPROACHING 40 MPH AS WINDS ABOVE THE SURFACE ARE STRONG AND SHOULD MIX DOWN LATER IN THE DAY. OTHERWISE...IT WILL REMAIN QUIETE THROUGH FRIDAY. AT THIS TIME...WILL PICK THE WARMER GUIDANCE FOR LOWS FRIDAY MORNING AS RIDGE AXIS IS TO OUR SOUTH AND WINDS SHOULD REMAIN UP THROUGH THE NIGHT. IF THE WINDS DO DROP OFF LATE THURSDAY NIGHT...TEMPERATURES COULD FALL TO NEAR RECORD LEVELS WITH READINGS IN THE TEENS OVER THE NORTH AND 20S SOUTH. THE SYSTEM FOR SATURDAY HAS SHIFTED SIGNIFICANTLY FARTHER NORTH THAN THE RUN FROM LAST NIGHT. STILL THINK MOST OF THE PRECIPITATION WILL BE IN THE FORM OF SNOW...BUT WILL LEAVE THE RAIN/SNOW MIX IN THE CURRENT FORECAST ALONE IN CASE THE SYSTEM SHOULD EVEN JUMP FARTHER NORTH ON SUCCESSIVE RUNS. .GRB...NONE ECKBERG WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE APR 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THUNDERSTORMS ARE POSSIBLE TONIGHT AND EARLY WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED. WARMER AIR SURGING BACK TOWARD THE AREA WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS MINNESOTA TONIGHT. THE PRECIPITATION WILL SHIFT EASTWARD INTO WISCONSIN DURING THE NIGHT...AND THEN CONTINUE EARLY WEDNESDAY AS A STRONG COLD FRONT CROSSES THE STATE. ANY STORMS THAT DEVELOP TONIGHT COULD PRODUCE HAIL...ESPECIALLY OVER NORTH-CENTRAL WISCONSIN. THE STORMS WEDNESDAY COULD PRODUCE GUSTY WINDS. HOWEVER...THE HAIL AND WIND GUSTS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY. UPDATED INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR ARE IMMINENT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 116 km away, was scanning. The volume nearest the first event began at 10:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293536, 5293537.